Tennessee, 2001

Damaging Wind in Tennessee, July 8, 2001

July 8, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 9:28 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 8, 9:28 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT SUN JUL 8 2001

UPDATED ZONES ALREADY OUT...REMOVING THE SEVERE THUNDERSTORM WATCH
IN THE SOUTHEAST FORECAST AREA. NEXT...LIKELY POP/S TONIGHT
AREAWIDE (UPPED POP/S IN SOUTH TO LIKELY LATE)...AS MCS BEARS DOWN ON
THE FORECAST AREA. EARLIER COMPLEX PUT DOWN 1-2 INCHES ACROSS THE
NORTHEAST FORECAST AREA...WITH A FEW PRECIPITATION TOTALS UP
TO 4 INCHES. VERY HIGH PWATS AND INSTABILITY ARE PROGGED IN ADVANCE
OF THE IMPENDING MCS...AND WITH THE ADDITIONAL HEAVY RAINFALL
POTENTIAL IN THE NORTHEAST FORECAST AREA...WILL INTRODUCE A FLASH
FLOOD WATCH IN THIS REGION THROUGH 09/12Z. ALSO...HAVE UPPED THE
SEVERE THREAT TO MODERATE RISK (IN THE AREAL THUNDERSTORM OUTLOOK) IN
THE NORTHERN CUMBERLAND PLATEAU OVERNIGHT (AS PER SPC/S UPDATED
SWODY1).

.MRX...
NC...NONE.
TN...FLASH FLOOD WATCH FOR NORTHEAST TENNESSEE UNTIL 8 AM MONDAY.
VA...FLASH FLOOD WATCH FOR SOUTHWEST VIRGINIA UNTIL 8 AM MONDAY.

DM

In the hours before

Local storm report, Jul 8, 6:53 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
753 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   WASHINGTON                     TREES DOWN. REPORTED BY
                                          911 DISPATCH.

0355 PM    POUND                     VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WISE                      VA   WIND DAMAGE
07/08/01   WISE                           TREES DOWN ON POWER LINES.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0430 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN IN THE VALLEY
                                          AND ALONG HIGHWAY 67.
                                          REPORTED BY 911 DISPATCH.

0430 PM    HANSONVILLE               VA   WIND DAMAGE
07/08/01   RUSSELL                        TREES DOWN ACROSS RTE 58.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0433 PM    KINGSPORT                 TN   WIND DAMAGE
07/08/01   SULLIVAN                       TREES DOWN ON ROAD.
                                          REPORTED BY SPOTTER.

0435 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   SCOTT                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0440 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   LEE                            TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0445 PM    BRISTOL                   VA   WIND DAMAGE
07/08/01   WASHINGTON                     ROOF BLOWN OFF BUILDING AT
                                          5 PM IN BRISTOL, VA.
                                          REPORTED BY 911 DISPATCH.
                                          TREES AND POWER LINES DOWN
                                          COUNTY WIDE.

0445 PM    COUNTYWIDE                VA   WIND DAMAGE
07/08/01   WASHINGTON                     NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          AMERICAN POWER COMPANY.

0500 PM    BRISTOL                   VA   WIND DAMAGE
07/08/01   WASHINGTON                     ROOF BLOWN OFF BUILDING IN
                                          BRISTOL, VA. REPORTED BY
                                          911 DISPATCH.

0500 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   CARTER                         NUMEROUS TREES DOWN.
                                          REPORTED BY 911 DISPATCH.

0505 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   HAWKINS                        TREES DOWN AROUND ST.
                                          CLAIR AND STRIGGERSVILLE
                                          PLUS NUMEROUS COUNTY
                                          LOCATIONS. REPORTED BY 911
                                          DISPATCH.

0505 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   WASHINGTON                     TREES DOWN IN JOHNSON CITY
                                          AND ACROSS COUNTY. POWER
                                          LINES DOWN MAINLY IN
                                          JOHNSON CITY. REPORTED BY
                                          911 DISPATCH.

0510 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   HANCOCK                        15 TO 20 TREES DOWN.
                                          NUMEROUS POWER LINES DOWN.
                                          REPORTED BY 911 DISPATCH.

0525 PM    ERWIN                     TN   60 MPH TSTM WIND GUST
07/08/01   UNICOI                         REPORTED BY AMATEUR RADIO.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   GREENE                         TREES DOWN ALONG NUMEROUS
                                          STATE AND COUNTY ROADS.
                                          POWER LINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0530 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   JOHNSON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0535 PM    RUSSELLVILLE              TN   .75 INCH HAIL
07/08/01   HAMBLEN                        REPORTED BY SPOTTER.

0545 PM    BEAN STATION              TN   WIND DAMAGE
07/08/01   GRAINGER                       NUMEROUS TREES DOWN ON
                                          POWER LINES. REPORTED BY
                                          APPALACHIAN ELECTRIC
                                          COMPANY.

0545 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   CLAIBORNE                      TREES AND POWER LINES DOWN
                                          AROUND TAZEWELL,
                                          JONESVILLE, AND SNEEDVILLE,
                                          TN. REPORTED BY POWELL
                                          VALLEY ELECTRIC COMPANY.

0600 PM    COUNTYWIDE                TN   WIND DAMAGE
07/08/01   COCKE                          TREES AND POWER LINES DOWN
                                          IN PARROTSVILLE, HOUSTON
                                          VALLEY AND JANIS ROAD
                                          AREAS. REPORTED BY 911
                                          DISPATCH.

0705 PM    PITTMAN CENTER            TN   WIND DAMAGE
07/08/01   SEVIER                         NUMEROUS TREES DOWN.
                                          REPORTED BY 911 DISPATCH.

CAC
Special weather statement, Jul 8, 7:20 PM EST, 4 hours 5 minutes before
TNZ012>014-035>041-067>074-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN
PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS...

SEVERE THUNDERSTORM WATCH #530 HAS BEEN CANCELED FOR THE NORTHERN
PLATEAU...CENTRAL VALLEY...AND SMOKY MOUNTAINS. THIS INCLUDES THE
COUNTIES OF SCOTT...CAMPBELL...MORGAN...ANDERSON...UNION...
GRAINGER...ROANE...LOUDON...KNOX...JEFFERSON...HAMBLEN...
BLOUNT...SEVIER...AND COCKE.

A FEW THUNDERSTORMS WILL CONTINUE...MAINLY SOUTH OF KNOXVILLE...
THROUGH THE EVENING HOURS.  THESE STORMS ARE ONLY EXPECTED TO
PRODUCE PEA SIZE HAIL...BRIEF GUSTY WINDS UP TO 40 MPH...AND LOCALLY
HEAVY RAINFALL. ANOTHER THUNDERSTORM COMPLEX OVER THE OHIO RIVER
VALLEY WILL DROP SOUTH TOWARD THE REGION AFTER MIDNIGHT. THIS
COMPLEX WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER...WITH
HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS UP TO 70 MPH.

DURING THUNDERSTORMS STAY INDOORS AND STAY AWAY FROM WINDOWS. STAY
TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION...OR CABLE
TELEVISION FOR THE LATEST UPDATES CONCERNING hTHIS CONTINUING WEATHER
SITUATION.

RBP
Special weather statement, Jul 8, 8:53 PM EST, 2 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
953 PM EDT SUN JUL 8 2001

...ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
TONIGHT INTO EARLY MONDAY MORNING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE
NORTHERN CUMBERLAND PLATEAU TONIGHT...AND A CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE REST OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA FROM MIDNIGHT INTO
EARLY MONDAY MORNING. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A
QUARTERS...AND HEAVY RAINFALL UP TO TWO INCHES PER HOUR. THIS
ADDITIONAL HEAVY RAINFALL COULD CAUSE FLASH FLOODING IN NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA TONIGHT...AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS ACROSS THE REST OF EASTERN TENNESSEE AND
SOUTHWEST NORTH CAROLINA INTO EARLY MONDAY MORNING.

THE CULPRIT FOR THE SEVERE WEATHER POTENTIAL TONIGHT AND EARLY
MONDAY MORNING IS A THUNDERSTORM COMPLEX DEVELOPING OVER KENTUCKY.
THIS DISTURBANCE WILL MOVE SOUTHEAST AROUND 25 MPH...AND WITH PLENTY
OF MOISTURE AND INSTABILITY IN PLACE ACROSS THE REGION TONIGHT...THE
THUNDERSTORM COMPLEX WILL MAINTAIN ITS INTENSITY AS IT TRACKS
SOUTHEAST.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR
YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION FOR THE LATEST
UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DM

The radar

The Knoxville radar (KMRX), 35 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
July 8, 11:25 PM EST
Where
Claiborne County, Tazewell
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -83.567

Numerous trees down over the northern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261907.